Format

Send to

Choose Destination
Am J Med. 1983 Aug;75(2):353-9.

Radioiodine-induced thyroid storm. Case report and literature review.

Abstract

Thyroid storm developed following radioiodine therapy in a 43-year-old man with Graves' disease, weight loss, myopathy, severe thyrotoxic hypercalcemia, and a pituitary adenoma. The hypercalcemia may have been a significant, and previously unreported, predisposing factor for the radioiodine-associated thyroid storm. This case and 15 other well-documented cases of radioiodine-associated storm found in the literature are reviewed, as are several other cases of less severe exacerbations of thyrotoxicosis associated with radioiodine therapy. Although not often seen, these complications are often fatal. High-risk patients, such as the elderly, those with severe thyrotoxicosis, and those with significant underlying diseases, may benefit from preventive measures such as the judicious use of thyrostatic medications during the periods before and after isotope administration.

PMID:
6349350
DOI:
10.1016/0002-9343(83)91217-2
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center